Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 49, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 18, 1998, 10:37 PM CDT for Ottawa County, Kansas. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 18, 1998, 10:37 PM CDT (03:37 UTC)
- Expired
- May 18, 1998, 11:10 PM CDT
- In force
- 33 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
County Ottawa County, KS
The radar
The Topeka radar (KTWX), 123 km from the middle of the area, began a volume at 03:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 10:55 PM CDT | Thunderstorm Wind 56 | Minneapolis, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3006 J/kg
- Mixed-layer CIN
- -205 J/kg
- Mixed-layer LCL
- 1665 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTOP 190337 RRA SVRTOP KSC143-190410- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 1037 PM CDT MON MAY 18 1998 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OTTAWA COUNTY IN NORTH CENTRAL KANSAS * UNTIL 1110 PM CDT * AT 1034 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 40 MILES SOUTHWEST OF CONCORDIA...MOVING EAST AT 30 MPH. * SOME LOCATIONS AFFECTED... ADA DELPHOS MINNEAPOLIS BENNINGTON TESCOTT THIS STORM HAS A HISTORY OF DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! PF/SK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:32 PM CDT, 7 hours 5 minutes earlier.
Area forecast discussion, May 18, 3:32 PM CDT, 7 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 332 PM CDT MON MAY 18 1998 ...THUNDERSTORM CHANCES AND TEMPERATURES MAIN FORECAST CONCERNS THROUGH WEDNESDAY... 19Z SURFACE MAP SHOWS TROUGH EXTENDING FROM CENTRAL NEBRASKA INTO CENTRAL KANSAS. COLD FRONT WORKING SOUTHEAST ACROSS NEBRASKA AS WELL. DRIER AIR HAS TEMPORARILY MOVED INTO PORTIONS OF CENTRAL KANSAS AND ALLOWED TEMPERATURES TO ROCKET INTO THE MIDDLE 90S. EXPECT WINDS TO BACK AGAIN TO THE SOUTH/SOUTHEAST AGAIN AFTER SUNSET WITH INCREASING DEWPOINTS...KEEPING OVERNIGHT LOWS IN THE MIDDLE 60S TO NEAR 70 EAST. WENT WITH COMPROMISE ON ETA/AVN SOLNS THIS FORECAST AS FEEL ETA IS TOO FAR SOUTH WITH THE COLD FRONT INTO NORTHERN KS TOMORROW AFTERNOON AND THE AVN IS TOO FAR NORTH. ALSO FEEL ETA COOLS TEMPERATURES ALOFT TOO QUICK JUST TO OUR NORTH ACROSS NEBRASKA. ALTHOUGH FEEL LATE AFTERNOON/EVENING CONVECTION COULD INITIATE ACROSS NEBRASKA AND MOVE EAST-SOUTHEAST INTO FAR NORTHERN/NORTHEAST KANSAS DURING THE NIGHT WHICH IS A LITTLE FURTHER NORTH THAN ETA...BUT NOT NEARLY AS FAR NORTH AS AVN SOLN. WILL KEEP FORECAST DRY ACROSS THE CWA TONIGHT AND TUESDAY...FEELING CONVECTION FAR WEST WILL NOT HOLD THROUGH THE NIGHT TO MAKE NORTHCENTRAL PORTIONS. WILL FIRST INTRODUCE POPS...HIGHER NEAR THE NEBRASKA BORDER...TUESDAY NIGHT AND CONTINUE INTO WEDNESDAY AS POSSIBLE MCS GETS GOING TO THE NORTH OF FRONT AND MOVES EAST/SOUTHEAST IN DIFFLUENT THICKNESS PATTERN. FEEL BEST THREAT OF CONVECTION IS TO THE NORTH OF CWA...BUT WILL DECREASE POPS NORTHEAST TO SOUTHWEST ACROSS THE CWA AS CONVECTION MAY CLIP NORTHEAST DURING THE NIGHT AND LINGER INTO WEDNESDAY. EXPECT CAP TO HOLD OVER THE EASTCENTRAL. FEEL TEMPERATURES WILL BE CLOSER TO AVN FOR HIGHS THROUGH WEDNESDAY OVER FWC GUIDANCE...ALTHOUGH DONT SEE AS WARM A TEMPS IN THE WESTERN CWA AS THIS AFTERNOON WITH HIGHER DEWPOINTS EXPECTED AND MORE OF A SOUTH/SOUTHEAST TRAJECTORY. .TOP...NONE. SW
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.